Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.
I believe that I can help.
ewilfong is no longer available at JustAnswer and I can give you no contact information.
I am a top rated therapist with 6000 accepted answers in mental health, relationship, and other related areas and will be happy to help if you like.
If not, please let me know and I shall be happy to refer you for a refund.
Elliott, MAE, LPCC, NCC, CCMHC
If you would like me to help, please explain your circumstances.
Thank you. My question is a pharmaceutical, mental health question.
I am listening.
My daughter, age 21, has been having repeated seizures. She takes 100 mg Zoloft, 20 mg Suboxone, and xanex as needed. I control the xanex & administer. She usually takes it when she feels the seizure coming on since she believes it may prevent it. It usually does not. I have researched this combination and found little as far as seizures.
What causes the seizures?
Yes in relation to the medications.
Do you see a direct correlation between the mixture of meds and the seizures?
I understand this is a specialized area.
Suboxone and Xanax together do not cause seizures, but they are nevertheless listed as high risk to take together.
The reputable drugs.com says this about her meds:
Applies to: Xanax (alprazolam), Suboxone (buprenorphine / naloxone)
MONITOR CLOSELY: Concomitant use of buprenorphine with benzodiazepines or other central nervous system (CNS) depressants such as alcohol has been associated with increased risk of buprenorphine overdose, severe respiratory depression, coma, and death. Reported cases have primarily occurred in the setting of buprenorphine maintenance treatment for opiate addiction, and many, but not all, involved abuse or misuse of buprenorphine including intravenous self-injection. The exact mechanism of interaction is unknown, but preclinical studies
Applies to: Suboxone (buprenorphine / naloxone), Zoloft (sertraline)
Using buprenorphine together with sertraline may increase side effects such as dizziness, drowsiness, and difficulty concentrating. Some people may also experience some impairment in thinking and judgment. You should avoid or limit the use of alcohol while being treated with these medications. Avoid driving or operating hazardous machinery until you know how the medications affect you. It is important to tell your doctor
Switch to professional interaction data
Applies to: Xanax (alprazolam), Zoloft (sertraline)
Consumer information for this minor interaction is not currently available. Some minor drug interactions may not be clinically relevant in all patients. Minor drug interactions do not usually cause harm or require a change in therapy. However, your healthcare
This is found at a site I "prepared" by listing the three meds together.
Is your daughter in withdrawal from other drugs or alcohol (for which she is taking Suboxone)?
This is the site, by the way
She could be getting the seizures because of her withdrawal from other drugs.
She does take suboxone for opiate withdrawal (pain killers). I don't believe she is withdrawing from any drug. Since I administer the xanex & it doesn't have time to absorb her body, before the onset of the seizure, I didn't think it was the xanex.
Xanax, or more likely another benzodiazepine, Klonopin (clonazepam) are sometimes used to control seizures, but are not recomended for the long term.
It is very possible that the seizures are due to the opiate withdrawal, even with Suboxone.
My daughter's neurologist and PCP did not warn her about the contraindications of these drugs & I need to know what, in particular may be causing the seizures.
She has cut down on the suboxone gradually. She started at 8 mg and over a year, has reduced to 2mg.
These contraindications are nevertheless well documented.
which drug, in particular, do you think is the culprit?
It could be the Suboxone.
Once again I quote from drugs.com:
Moderate Potential Hazard, Low plausibility
Applies to: Seizures
Narcotic (opioid) analgesic agents may exacerbate seizures in patients with seizure disorders and, at higher dosages, have been reported to induce seizures in patients without previous history of seizures. The proconvulsant activity may be the greatest with meperidine, the active metabolite of which is thought to be responsible. Therapy with opioids should be administered cautiously in patients with or predisposed to seizures.
People react differently to psychotropic medications and some adapt well and others are prone to side effects, some of them severe.
I intend to print this chat out & give to my daughter. Do you have any further information or advice to give her, including alcohol use - whether or not it is occasional.
She has an addictive personality and should not indulge in alcohol.
Give me a moment please to add alcohol to her other drugs and give you the outcome:
Here's what it looks like if you add ethanol (the alcohol and people drink):
Applies to: Suboxone (buprenorphine / naloxone), Alcohol (contained in alcoholic beverages) (ethanol)
Consumer information for this interaction is not currently available.
MONITOR CLOSELY: Concomitant use of buprenorphine with benzodiazepines or other central nervous system
Using buprenorphine together with sertraline may increase side effects such as dizziness, drowsiness, and difficulty concentrating. Some people may also experience some impairment in thinking and judgment. You should avoid or limit the use of alcohol while being treated with these medications. Avoid driving or operating hazardous machinery until you know how the medications affect you. It is important to tell your doctor about all other medications you use, including vitamins
Applies to: Xanax (alprazolam), Alcohol (contained in alcoholic beverages) (ethanol)
Using ALPRAZolam together with ethanol can increase nervous system side effects such as dizziness
Applies to: Zoloft (sertraline), Alcohol (contained in alcoholic beverages) (ethanol)
Using sertraline together with ethanol can increase nervous system
Consumer information for this minor interaction is not currently available. Some minor drug interactions may not be clinically relevant in all patients. Minor drug interactions do not usually cause harm or require a change in therapy. However, your healthcare provider can determine if adjustments to your medications are needed.
It is contraindicated with Suboxone and she should refrain from drinking.
Those are TWO important reasons not to drink.
The third, is that alcohol could lower her resistance to temptation to take other drugs.
can this chat be printed?
Yes. Either print directly or copy the chat to WORD and then save and or print
Or you can save this chat directlyo.
It will also be available if you come back to it.
I wish both of you great success and shall keep you in my prayers.
thank you for your time & good advice. I will certainly give you positive feedback.
Thank you so much. I wish you my heartfelt good wishes.
Thank you for your kindness.
You are so welcome. It is my pleasure.
Very pleased with Elliot. He is informative, patient & compassionate.
As far as I know I am still available on JA. Unfortunately, I am on a medical leave of absence, so I am not sure when or if I will be available in near future. I am located on N.E. side of Sacramento, CA in a small suburb. Good luck in your search to find a good psychologist. Ed Wilfong, Ph.D.
PS. Suboxone can only be administered by by a licensed MD with specialized training (I took a peek at your ??), at least in CA. Theoretically it is to help with opiate withdrawal by blocking the euphoric effects of opiates, but it still has some opiate effects. It is a last resort treatment for opiate addiction and other drugs and vital signs must be monitored. Here (it is given in person daily in clinic) until patient is stable.
You really need to have consultation by MD with addiction speciality.
Thank you for reviewing my question. My daughter is under the care of a neurologist. Before she commits to taking an anti-seizure medication for years, I need to eliminate the possibility or likelihood that it is a drug that is causing her seizures. Based on your response, it seems that you suspect that the suboxone may be the culprit?
.OKMH53016130 My son is very anxious. He gets like